Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 39, NWS Wakefield, VA

May 18, 1995Cumberland County, Goochland County, Powhatan County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 18, 1995, 1:52 PM EDT for Cumberland County, Goochland County, Powhatan County, Virginia. It was in force for 53 min.

The area

The counties it named.

The facts

Issued
May 18, 1995, 1:52 PM EDT (17:52 UTC)
Expired
May 18, 1995, 2:45 PM EDT
In force
53 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Cumberland County, VA, Goochland County, VA, Powhatan County, VA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 181754
SVRAKQ
VAC049-075-145-181845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
152 PM EDT THU MAY 18 1995
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL VIRGINIA
 
   ...CUMBERLAND COUNTY...WESTERN GOOCHLAND COUNTY
   ...WESTERN POWHATAN COUNTY
 
AT 150PM...DOPPLER RADAR AT WAKEFIELD VA INDICATED A SEVERE THUNDERSTORM
ENTERING CUMBERLAND COUNTY. THIS STORM HAS A HISTORY OF PRODUCING WIND
DAMAGE...AND WILL LIKELY PRODUCE DAMAGING WINDS AS IT MOVES ACROSS
CUMBERLAND COUNTY...WESTERN GOOCHLAND AND WESTERN POWHATAN COUNTY
THROUGH 230PM.
 
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE...OR CALL YOUR REPORT DIRECTLY TO THE
NATIONAL WEATHER SERVICE AT 1-800-737-8624.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
SAMMLER
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 9:44 AM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 18, 9:44 AM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
942 AM EDT THU MAY 18 1995

WBC: PT SUNNY OR PT CLDY THIS AFTRN SHUD HOLD. REST OF FCST OK INCLDG
     WORDING OF PSBL STRNG TSTRMS LATER ON.

RAH: FCST OK ATTM.

DSCN: WILL BE BRIEF. PREPARING FOR AN ACTIVE RADAR BY LATE AFTRN/EVE.

12Z ANAL PUTS COLD FRNT FROM SRN PA SW TO LOW PRS IN MO AS "HEAT PUMP" HI
PRS REMAINS CNTRD WELL OFFSHORE. FRNT FCSTD TO SAG SOUTH OF MASON-DIXON
LINE THIS AFTRN TO A PSN IVOF DCA BY 00Z AS SVRL S/W'S MOVE ALONG IT. BNDRY
BECOMES THE FOCUS FOR TRW DVLPMNT THIS AFTRN THEN BECOMES PARALLEL TO UPR
FLOW TONITE SO EXPCT A SLOW MOVMNT SOUTHWARD THRU FCST PRD.

MORN SNDGS ARE LOADED FOR CONVCTV THIS AFTRN. SAT LOOP SHWNG THINNING AND
BRKS ATTM WITH DP FROM THE MID 60S-LWR 70S. EXPCT SUN TO EMERGE ACROSS FA
NXT SVRL HRS WITH TMPS SOARING TO BTWN 90-95 EXCPT 85-90 NR THE CST. WITH
BOX ALRDY OUT TO OUR WEST AND MOD RISK WILL WORD NOWCAST FOR THE POTEN>TL
OF SVR WX LATE TODAY.

.RIC...91  POPS...40      .SBY...87  POPS...60
.ORF...94  POPS...30      .ECG...93  POPS...30

RUSNAK

In the hours before

Special weather statement, May 18, 1:36 PM EDT, 16 minutes before
VAZ048-049-061-062-145-181930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
134 PM EDT THU MAY 18 1995

...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

A VERY STRONG THUNDERSTORM WAS MOVING INTO WESTERN BUCKINGHAM COUNTY AT
130 PM. THIS STORM HAS A HISTORY OF PRODUCING WINDS IN EXCESS OF 60 MPH
IN THE ROANOKE VA AREA...AND WIND DAMAGE IN THE AMHERST VA AREA. THIS
STORM IS MOVING EAST-NORTHEASTWARD ABOUT 50 MPH AND WILL BE MOVING INTO
CUMBERLAND AND FLUVANNA COUNTIES BY 215 PM...AND WESTERN GOOCHLAND...
WESTERN POWHATAN AND LOUISA COUNTIES BY 300 PM.

PERSONS IN CUMBERLAND...FLUVANNA...POWHATAN...GOOCHLAND AND LOUISA
COUNTIES SHOULD BE ALERT FOR RAPIDLY CHANG\ING WEATHER CONDITIONS AND BE
PREPARED FOR SEVERE THUNDERSTORMS THROUGH 330 PM.
SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:41 PM EDTSevere Thunderstorm WarningAKQFluvanna42 min
May 18, 2:05 PM EDTSevere Thunderstorm WarningAKQLouisa40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.